A 66-YEAR-OLD WOMAN came into the emergency department with a diffuse rash and a cough. She had a rash on the palms of her hands, which had developed the day before, but had improved a bit. She also had a rash on her feet, legs, and lower abdomen, which had developed that morning.
She said that over the previous 2 days she’d had a fever, dry cough, and some difficulty breathing. Her past medical history was significant for asthma, diabetes, hypertension, and osteoarthritis. Her medications included atenolol, celecoxib, metformin, pioglitazone, and an albuterol inhaler, as needed. In addition, she was on the ninth day of a 10-day course of nitrofurantoin for acute cystitis. She was allergic to ampicillin and erythromycin.
On physical exam, she had a fever of 101.5°F. On lung examination, she had diffuse wheezes and mild bibasilar crackles. Examination of her skin revealed a nonpainful, nonpruritic, erythematous, maculopapular rash located on the palms and legs (FIGURES 1A AND 1B), as well as on her lower abdomen. Chest radiograph showed mild opacification in the bases of the lungs (FIGURES 2A AND 2B). Her labs were significant for a white blood cell (WBC) count of 11.3 ×103/mm3.
What is your diagnosis?
Rash on hands, feet, legs, and lower abdomen
The patient had generalized palmar erythema with 1- to 2-mm papules (A). She also had an erythematous maculopapular rash that extended from the medial and dorsal aspects of her feet cranially to her lower abdomen (B).
Mild opacification in lung bases
A posterior-anterior chest radiograph revealed bilateral lower lung opacities that were greater on the left side than on the right (A). A lateral chest radiograph revealed a positive spine sign: failure of the vertebral bodies to become more radiolucent as one looks down the spinal column, suggesting a posterior-inferior lung infiltrate that opacifies the normally radiolucent vertebral bodies of the lower chest (B).